Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Mobile, AL

February 28, 2011Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 28, 2011, 6:26 PM CST for Butler County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 6:26 PM CST (00:26 UTC)
Expired
Feb 28, 2011, 6:40 PM CST
In force
14 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Butler County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -299 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-299 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS54 KMOB 010026
SVRMOB
ALC013-010115-
/O.NEW.KMOB.SV.W.0011.110301T0026Z-110301T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENVILLE...

* UNTIL 715 PM CST

* AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREENVILLE...OR NEAR I65
  AND AL 10...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASHVILLE AND GLASGOW AROUND 635 PM CST...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 125 AND 130.

&&

LAT...LON 3183 8645 3174 8645 3179 8672 3185 8673
      3186 8645 3185 8644 3183 8644
TIME...MOT...LOC 0026Z 274DEG 45KT 3182 8665

$$
1 follow-up statement
961 
WWUS54 KMOB 010040
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
640 PM CST MON FEB 28 2011

ALC013-010050-
/O.CAN.KMOB.SV.W.0011.000000T0000Z-110301T0115Z/
BUTLER AL-
640 PM CST MON FEB 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...

LAT...LON 3183 8645 3174 8645 3179 8672 3185 8673
      3186 8645 3185 8644 3183 8644
TIME...MOT...LOC 0040Z 274DEG 45KT 3181 8644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:40 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 28, 5:40 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CST MON FEB 28 2011

.AVIATION (00Z ISSUANCE)...USING A BLEND OF WRF-NMM AND RUC HRRR AND
LATEST RADAR TRENDS HAVE INCLUDED TEMPO GROUPS FOR MVFR CONDITIONS
IN THUNDERSTORMS FROM 00-03Z AT MOB-BFM AND 03-05Z AT PNS WITH THE
COLD FRONT MOVING THROUGH AT THE END OF THESE TEMPO PERIODS.  LATEST
OBSERVATIONS AND SATELLITE LOOP SHOWS A LACK OF STRATUS DEVELOPMENT
IN THE WAKE OF THE APPROACHING FRONT...WHICH IS IN CONTRAST TO THE
LIFR CONDITIONS THIS EVENING INDICATED BY MAV GUIDANCE.  SREF SHOWS
RATHER LOW PROBABILITIES FOR CEILINGS BELOW 1 KFT SO HAVE GONE WITH
PREVAILING VFR CONDITIONS IN THE WAKE OF THE FRONT BUT HAVE INCLUDED
A TEMPO GROUP FOR MVFR CEILINGS NEAR 1 KFT FROM 08-12Z AND WILL
REASSESS THE NEED FOR THIS AFTER ADDITIONAL MODEL GUIDANCE HAS COME
IN FOR THE 06Z TAF ISSUANCE. /29

&&

** PREVIOUS DISCUSSION **

.SHORT TERM [TONIGHT THROUGH WEDNESDAY NIGHT]...LINE OF
THUNDERSTORMS CURRENTLY MOVING SOUTHEAST OUT OF EASTERN MISSISSIPPI
WILL MOVE INTO THE I-65 CORRIDOR EARLY THIS EVENING. WITHIN A
COUPLE OF HOURS THENCE IT WILL HAVE MOVED INTO NORTHWEST FLORIDA
RISKING DAMAGING WINDS AND POSSIBLE HAIL UP TO ONE INCH DIAMETER.
TORNADO RISK APPEARS TO BE DECREASING DESPITE THE GREATER VEERING OF
WIND WITH HEIGHT ON KEVX VAD WIND PROFILE THAN ON THE KMOB AND KMXX
VWP'S. LOCATIONS NORTH OF THE HIGHWAY 84 CORRIDOR APPEAR TO HAVE A
SLIGHTLY HIGHER TORNADO RISK THAN THE OTHER PORTIONS OF THE
REGION.ACTUALLY KMOB AND KMXX GENERALLY ALL SOUTHWEST FROM SURFACE
UPWARD WHICH WOULD FAVOR MULTICELLS WITH STRONG WINDS FROM MOMENTUM
TRANSPORT AND GUSTS FROM ISOLATED SEVERE THUNDERSTORMS. OVERALL THE
FEATURES ARE NOT REALLY PHASING RIGHT NOW. MODEST MID LEVEL LAPSE
RATES NEAR MOIST ADIABATIC PER FORECAST SOUNDINGS. REGIONAL CLOUD
COVER LIMITING DESTABILIZING DIABATIC HEATING. NONETHELESS AGREE
THERE IS A VERY SLIGHT RISK. NONETHELESS WE SEE A SMALL CHANCE OF A
MORE ACTIVE PICTURE LATER THIS AFTERNOON OR EARLY THIS EVENING. RAIN
ENDING AROUND MIDNIGHT BEHIND A STRONG COLD FRONT PASSING THROUGH
LATE THIS EVENING...FOLLOWED BY CLEARING SKIES LATE. A HIGH
DOMINATING THE REGION WILL BRING LOWS FROM NEAR 40 NORTHERN ZONES TO
AROUND 50 NEAR THE COAST.

NO RAIN TUE THROUGH WED. HIGHS CLOSE TO SEASONAL THROUGH WED. 77/BD

.LONG TERM [THURSDAY THROUGH SATURDAY]...NO CHANGE. SURFACE HIGH
DOMINANT THROUGH THE REMAINDER OF THE WEEK. THUS...NO RAIN IN THE
FCST TUE THROUGH FRI. DAYTIME HIGHS...CLOSE TO SEASONAL NORMALS
TUE...WILL MOVE TO A FEW DEGREES ABOVE CLIMATOLOGY WED THRU SAT.
LOWS WILL START OFF CLOSE TO NORMAL FOR THE BEGINNING OF MARCH AND
THEN GRADUALLY MODERATE AS THE HIGH TO THE NORTH SHIFTS MORE TO THE
EAST EACH DAY.

GFS/ECMWF/CANADIAN GEM ARE IN CLOSE PHASE WITH APPROACH OF NEXT
FRONT ON SAT AND THUS BRINGING NEXT WINDOW OF RAIN TO THE GULF
COAST. FRONTAL PASSAGE BRINGS A COOL DOWN SAT NIGHT WITH HIGHS
SUNDAY A FEW DEGREES BELOW SEASONAL.  77/BD

&&

.MARINE....COLD FRONT WILL BE MOVING WEST TO EAST ACROSS THE COASTAL
WATERS TONIGHT...WITH MODERATE TO STRONG ONSHORE FLOW BECOMING
OFFSHORE IN THE WAKE OF THE FRONT. THE MODERATE TO STRONG OFFSHORE
FLOW WILL BE FAIRLY SHORT LIVED...ONLY LASTING UNTIL AROUND MIDDAY
TUESDAY BEFORE BEGINNING TO SUBSIDE. CHOPPY TO ROUGH CONDITIONS ON
AREA BAYS AND INLAND WATERWAYS TONIGHT AND EARLY TUESDAY...WITH SEAS
4 TO 6 FEET OVER THE GULF COASTAL WATERS. WAVES SUBSIDING DURING THE
AFTERNOON TUESDAY. HIGH PRESSURE WILL DRIFT EAST NORTH OF THE MARINE
AREA MIDWEEK...WITH FLOW BECOMING MORE EASTERLY WITH LIGHTER WINDS
AND SMALLER SEAS. BY LATE WEEK...GOING INTO THE WEEKEND...WINDS ARE
EXPECTED TO BECOME MORE SOUTHEASTERLY AND INCREASE ONCE AGAIN AS
ANOTHER FRONTAL SYSTEM BEGINS TO DEVELOP TO THE WEST AND MOVES
TOWARD THE MARINE AREA. 12/DS

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH LATE
THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST.
SOME STORMS MAY BE SEVERE WITH STRONG GUSTY WINDS AHEAD OF THE FRONT.
STRONG SOUTH TO SOUTHWEST WINDS IN THE MIXED LAYER WILL BRING HIGH
DISPERSION INDICES THROUGH SUNSET BUT WILL DECREASE INTO THE 30S AND
40S FOR THE NEXT FEW DAYS. A COLD FRONT WILL PASS THIS EVENING
BRINGING A WIND SHIFT WITH RAIN ENDING. DRY MUCH OF THE WEEK
UPCOMING BUT LOWEST HUMIDITY WILL BE WELL OUTSIDE CRITERIA FOR
HEADLINES TUESDAY AND APPROACHING CRITERIA WEDNESDAY. 77/BD

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  70  48  71 /  20  00  05  05
PENSACOLA   54  69  50  69 /  50  00  05  05
DESTIN      55  69  51  67 /  60  00  05  05
EVERGREEN   47  69  40  72 /  50  00  05  05
WAYNESBORO  45  69  37  72 /  05  00  05  05
CAMDEN      45  68  40  72 /  30  00  05  05
CRESTVIEW   52  73  42  73 /  60  00  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 28, 2:27 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
227 PM CST MON FEB 28 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-011800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
227 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH OVERNIGHT

THROUGH THIS AFTERNOON...A SLIGHT RISK OF A SEVERE THUNDERSTORM
EXISTS INTO THE EARLY EVENING HOURS.

THUNDERSTORMS OVER BUTLER AND CRENSHAW COUNTIES WILL CONTINUE MOVING
EAST THROUGH 3 PM CST. A SECOND AREA OF SHOWERS WITH ISOLATED
THUNDERSTORMS WILL CONTINUE MOVING EASTWARD OUR OF COASTAL ALABAMA
INTO THE NORTHWEST FLORIDA PANHANDLE THROUGH 4 PM CST. THESE
THUNDERSTORMS ARE FORECAST TO REMAIN JUST BELOW SEVERE LIMITS.

A SECOND DEVELOPING LINE OF THUNDERSTORMS CURRENTLY MOVING
SOUTHEASTWARD OUT OF EASTERN MISSISSIPPI WILL MOVE INTO CHOCTAW
COUNTY BY 330 PM.  THE LINE IS THEN FORECAST TO MOVE FURTHER
SOUTHEASTWARD TO BE LOCATED ALONG I-65 BY 7 PM.  BY 9 PM...THE
THUNDERSTORM LINE WILL HAVE MOVED INTO THE NORTHWEST FLORIDA
PANHANDLE.  THE MAIN THREAT ALONG THIS LINE WILL BE DAMAGING WINDS
AND POSSIBLY HAIL UP TO ONE INCH DIAMETER.  WHILE AN ISOLATED
TORNADO CANNOT BE RULED OUT...THE THREAT OF A TORNADO APPEARS TO BE
DECREASING.  LOCATIONS NORTH OF THE HIGHWAY 84 CORRIDOR HAVE THE
GREATEST ISOLATED TORNADO POTENTIAL.

A SOUTHERLY WIND FLOW OF 15 TO 20 KNOTS OVER THE MARINE AREA WILL
SHIFT TO THE NORTH THIS EVENING. BAYS AND COASTAL WATERWAYS WILL
REMAIN CHOPPY TO ROUGH AND SEAS WILL REMAIN AS HIGH AS 4 TO 6 FEET
ACROSS THE GULF WATERS THROUGH THE SAME PERIOD. SMALL CRAFT
OPERATORS SHOULD CONTINUE TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A MODERATE TO STRONG NORTHERLY WIND FLOW WILL FOLLOW IN THE WAKE OF
THE COLD FRONT INTO TUESDAY MORNING AS SURFACE HIGH PRESSURE BUILDS.
SMALL CRAFT WILL NEED TO EXERCISE CAUTION AND A SMALL CRAFT ADVISORY
MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
THUNDERSTORMS MAY BE REQUIRED THROUGH EARLY EVENING.

In the hours before

Special weather statement, Feb 28, 3:35 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST MON FEB 28 2011

ALZ051>054-MSZ067-282230-
WASHINGTON AL-CLARKE AL-WILCOX AL-CHOCTAW AL-WAYNE MS-
335 PM CST MON FEB 28 2011

...A LINE OF FAST MOVING THUNDERSTORMS...SOME STRONG...WILL AFFECT
NORTHERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...NORTHWESTERN
WASHINGTON...NORTHWESTERN CLARKE...NORTHWESTERN WILCOX AND CHOCTAW
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 430 PM CST...

AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF LINDEN TO 11 MILES NORTH OF LAUREL...AND MOVING EAST AT 50
MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
PENNINGTON AROUND 345 PM CST...
WAYNESBORO...MT STERLING...MOUNT STERLING...BUTLER AROUND 350 PM
CST...
NEEDHAM AROUND 355 PM CST...
TOXEY AROUND 405 PM CST...
SILAS...WIMBLY...GILBERTOWN AROUND 410 PM CST...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND SMALL UNSECURED
OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

A FEW STORMS COULD BECOME SEVERE ON AN ISOLATED BASIS. STAY TUNED
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&
Special weather statement, Feb 28, 6:22 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CST MON FEB 28 2011

ALZ057-058-010100-
BUTLER AL-CRENSHAW AL-
622 PM CST MON FEB 28 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND CENTRAL
CRENSHAW COUNTIES IN SOUTHWEST ALABAMA...THROUGH 700 PM CST...

AT 619 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF GREENVILLE...OR 6 MILES WEST OF
I65 AND AL 10...AND MOVING EAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
RUTLEDGE...LUVERNE AROUND 655 PM CST...
PETREY...GLENWOOD AROUND 700 PM CST...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 121 AND 135.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:41 AM CSTSmall Craft AdvisoryMOB13 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.